jump to navigation

Danger in Crushing up Pills 2006-10-26

Posted by clype in Discovery, Health, Intolerance, Science.
trackback

Crushing pills to make them easier to swallow can cause serious side-effects that can sometimes be fatal, experts have warned.

The group, including pharmacists and lawyers, says pills often have special coatings that affect how they are released into the body. Crushing them can mean this complex system is disturbed.
Mr.David Wright, who led the group, said people could often take drugs in patch, liquid or inhaler form instead.

‘Increased risk’

  • It is estimated that 60 per cent of older people have trouble swallowing medication.
  • Previous research has shown 80 per cent of nurses in care homes resort to crushing tablets to help residents take medicines.
  • An estimated 75 million prescriptions a year are associated with adverse drug reactions.

Drugs that should not be crushed include the breast cancer drug ‘Tamoxifen’ and ‘Morphine’.

Crushing ‘Tamoxifen’ could result in the person who is breaking up the tablet breathing in medication, which can be particularly dangerous if they are pregnant. Crushing ‘Morphine’ could lead to a fatally fast release of the drug.

‘Nifedipine’, the angina and blood pressure drug, can cause dizziness, headaches and an increased risk of stroke or heart attack when crushed up.

In addition, special coatings can mean a drug is absorbed over a long period of time, so a patient only has to take a tablet once a day, rather than several times a day.

If these medications are crushed, the drug is released a lot quicker than it is designed to be.

The experts say patients and their families are sometimes crushing up pills on the advice of their GP or nurse.

  • The guidance, which was originally commissioned by ‘Rosemont Pharmaceuticals’ — makers of liquid medicines, warns nurses and GPs that they could be legally liable and charged with negligence if they advise a patient to crush up a pill or open a capsule.

Alternatives

Senior lecturer in pharmacy at The University of East Anglia Mr.David Wright, who led the group that put together the guidelines, said:

‘Crushing pills increases the risk of side-effects, of the patient getting a large dose of a drug which should be released slowly, or a drug being cleared from the body too early before it can do anything.

‘Fatalities can happen, although they are not that common.’

He said physicians needed to check if patients were happy to swallow pills when they first issued prescriptions, and at follow-up appointments.

‘The vast majority of medicines are available in liquid form, patches or using an inhaler.’

A spokesman for ‘The Medicines Healthcare products Regulatory Agency’ (‘ MHRA‘), said:

‘If elderly patients are unable to swallow such preparations whole, there is usually an alternative formulation such as an oral liquid or a suppository to administer their medication.

‘It should always be drawn to health professionals’ attention that these ‘modified release’ tablet products must be used in accordance with the instructions provided, otherwise the potential for uncontrolled delivery is present.’

Links:

 

Advertisements

Comments»

No comments yet — be the first.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: